Alert archive / Nebraska / Tornado Warnings in 2007

Tornado Warning 3, NWS Omaha, NE

March 31, 2007Burt County, Nebraska

NWS Omaha, NE issued this tornado warning at Mar 31, 2007, 2:34 PM CDT for Burt County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2007, 2:34 PM CDT (19:34 UTC)
Expired
Mar 31, 2007, 3:00 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Burt County, NE

The radar

The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 311934
TOROAX
NEC021-312000-
/O.NEW.KOAX.TO.W.0003.070331T1934Z-070331T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
234 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  BURT COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 300 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS LOCATED 7 MILES SOUTHEAST OF
  CRAIG...OR ABOUT 33 MILES NORTHWEST OF OMAHA...MOVING NORTHWEST 
  AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  CRAIG AND TEKAMAH BY 240 PM CDT...
  6 MILES EAST OF LYONS BY 300 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN IOWA.

LAT...LON 4169 9642 4168 9616 4200 9628 4200 9655

$$

NIETFELD
2 follow-up statements
000 
WWUS53 KOAX 311947
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 PM CDT SAT MAR 31 2007

NEC021-312000-
/O.CON.KOAX.TO.W.0003.000000T0000Z-070331T2000Z/
BURT NE-
247 PM CDT SAT MAR 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR BURT
COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CRAIG...OR ABOUT
39 MILES NORTHWEST OF OMAHA...MOVING NORTH AT 35 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES EAST OF LYONS BY 300 PM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN IOWA.

LAT...LON 4169 9642 4168 9616 4200 9628 4200 9655

$$

NIETFELD
000 
WWUS53 KOAX 311956
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT SAT MAR 31 2007

NEC021-312006-
/O.EXP.KOAX.TO.W.0003.000000T0000Z-070331T2000Z/
BURT NE-
256 PM CDT SAT MAR 31 2007

...THE TORNADO WARNING FOR BURT COUNTY EXPIRES AT 300 PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS
SCHEDULED. STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

MONITOR NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TV FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING. 

LAT...LON 4169 9642 4168 9616 4200 9628 4200 9655

$$

NIETFELD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:47 AM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 3:47 AM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT SAT MAR 31 2007

.DISCUSSION...
FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY
FORECAST CONCERNS.

MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING
INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH
CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA
LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN
PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS
MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF
OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS
WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY
AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE
OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY
THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS
ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL
COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN
INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS...
WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS
AFTERNOON.

SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO
THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW.
WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS
POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS
FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST
NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH
COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE
AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND
TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE.
LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS
MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND
TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT
LEAST SOME BRIEF TORNADO POTENTIAL.

AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM
SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD
WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM
ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO
80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS.

COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER
TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER
POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH
ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS
850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT
ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW
WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO
THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE
CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE
IN THE WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018.

IA...NONE.
&&

DERGAN
Hazardous weather outlook, Mar 31, 1:10 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 PM CDT SAT MAR 31 2007

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
067-068-091-010815-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-
CASS-OTOE-NEMAHA-
110 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

LOW PRESSURE OVER EASTERN NEBRASKA WITH PRODUCE FAVORABLE LOW
LEVEL WINDS AND INSTABILITY AS TEMPERATURES HEAT INTO THE 70S.
MEANWHILE STEEP LAPSE RATES ARE PRESENT WITH A COLD MID LEVEL
STORM SYSTEM MOVING THROUGH THE REGION.

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM.

THE SEVERE STORM THREAT SHOULD DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND
ESPECIALLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NEZ011-012-016>018-030>032-042-043-050-065-066-078-088>090-092-
093-010815-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
COLFAX-BUTLER-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-RICHARDSON-
110 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON...WITH
MORE RAIN TONIGHT.

A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. THE STORMS ARE A
RESULT OF A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION.
NEARLY SATURATED SOILS FROM RECENT RAIN WILL ALLOW MUCH OF THE
CURRENT RAIN TO RUNOFF INTO CREEKS AND STREAMS. FLOODING OF THESE
WATERWAYS AND OF LOW SPOTS ON ROADS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE REPORT ANY FLOODING.

ZAPOTOCNY

In the hours before

Local storm report, Mar 31, 1:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E0.75 INCH       CASS               NE   NWS EMPLOYEE

0124 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E0.88 INCH       CASS               NE   NWS EMPLOYEE

&&

LANDSVORK
Local storm report, Mar 31, 1:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
138 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E1.50 INCH       CASS               NE   BROADCAST MEDIA

&&

LANDSVORK
Local storm report, Mar 31, 1:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             7 N NEBRASKA CITY       40.78N 95.86W
03/31/2007  E0.75 INCH       OTOE               NE   PUBLIC

&&

LANDSVORK
Local storm report, Mar 31, 1:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 S PLATTSMOUTH         40.99N 95.89W
03/31/2007  E0.88 INCH       CASS               NE   PUBLIC

&&

LANDSVORK
Local storm report, Mar 31, 2:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             GLENWOOD                41.05N 95.74W
03/31/2007  E0.75 INCH       MILLS              IA   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Mar 31, 2:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
221 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 WNW BELLEVUE          41.17N 95.98W
03/31/2007  E0.88 INCH       SARPY              NE   PUBLIC

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:37 AM CDTSevere Thunderstorm WarningOAXLancaster53 min
Mar 31, 11:54 AM CDTTornado WarningOAXJohnson, Otoe36 min
Mar 31, 12:55 PM CDTSevere Thunderstorm WarningOAXOtoe37 min
Mar 31, 12:59 PM CDTSevere Thunderstorm WarningOAXSaunders46 min
Mar 31, 1:06 PM CDTSevere Thunderstorm WarningOAXCass39 min
Mar 31, 1:25 PM CDTSevere Thunderstorm WarningOAXSarpy35 min
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningOAXCass17 min
Mar 31, 1:53 PM CDTSevere Thunderstorm WarningOAXSarpy24 min
Mar 31, 2:00 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Mar 31, 2:02 PM CDTSevere Thunderstorm WarningOAXDodge28 min
Mar 31, 2:12 PM CDTSevere Thunderstorm WarningOAXWashington39 min
Mar 31, 2:32 PM CDTTornado WarningOAXWashington18 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningOAXThurston48 min
Mar 31, 3:10 PM CDTSevere Thunderstorm WarningOAXThurston35 min

Nearby

Tornado Warnings in Nebraska, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.